Acetaminophen overdose is a common form of drug poisoning that can lead to liver damage, liver failure, and even death. It is essential to recognize the early signs and symptoms of acetaminophen overdose and seek prompt medical attention to prevent severe outcomes.
A 22-year-old female presents to the emergency department with complaints of severe abdominal pain, nausea, and vomiting. She reports taking several extra-strength acetaminophen tablets over the past 24 hours to manage a headache. On further investigation, it is revealed that the patient has taken approximately 10 grams of acetaminophen in a single dose, which is well above the recommended daily dose.
Acetaminophen overdose results in the accumulation of a toxic metabolite called N-acetyl-p-benzoquinone imine (NAPQI) in the liver. This metabolite can cause liver damage and liver failure if not promptly metabolized by the liver’s detoxifying enzymes. In cases of overdose, the liver’s ability to metabolize NAPQI becomes overwhelmed, leading to an accumulation of this toxic metabolite and subsequent liver damage.
Signs and Symptoms:
Early signs of acetaminophen overdose may include nausea, vomiting, and abdominal pain. As the toxicity progresses, patients may develop symptoms such as jaundice, confusion, and coma. Acetaminophen overdose can also cause liver failure, which can lead to bleeding disorders, kidney failure, and death.
The diagnosis of acetaminophen overdose is typically made by measuring the patient’s serum acetaminophen levels. Other laboratory tests such as liver function tests, blood clotting tests, and kidney function tests may also be performed to evaluate the extent of organ damage.
The treatment of acetaminophen overdose typically involves the administration of N-acetylcysteine (NAC), a medication that helps to metabolize the toxic NAPQI metabolite. NAC is most effective when administered within 8-10 hours of ingestion but may still be beneficial up to 48 hours after ingestion. In severe cases of liver damage or liver failure, liver transplantation may be necessary.
Dos and Don’ts:
If you suspect an acetaminophen overdose, it is essential to seek medical attention immediately. Do not delay seeking medical care, as prompt treatment can prevent severe outcomes. If you are unsure about the appropriate dose of acetaminophen, consult with your healthcare provider or pharmacist. It is important to follow the recommended dosages and not exceed the maximum daily dose of acetaminophen (4 grams per day for adults).
Larson AM. Acetaminophen hepatotoxicity. Clin Liver Dis. 2007;11(3):525-48. doi: 10.1016/j.cld.2007.06.006. PMID: 17981263.
Heard K, Green JL, James LP, Judge BS, Zolot L, Rhyee S, Dart RC. Acetaminophen-Cysteine Adducts During Acute Overdose. Journal of medical toxicology : official journal of the American College of Medical Toxicology. 2019;15(3):161-167. doi:10.1007/s13181-019-00712-3.